Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 556, NWS Norman, OK

September 7, 2001Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 8:26 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:26 PM CDT (01:26 UTC)
Expired
Sep 7, 2001, 9:00 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 30 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:35 PM CDTHail 0.75Lexington, OK
Sep 7, 9:05 PM CDTHail 1.25Wanette, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:15 PM CDTTornado WatchSPC6 hr
Sep 7, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3154 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
2.3
Supercell composite
17.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS54 KOUN 080126
SVROKC
OKC027-087-080200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  SOUTHERN MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 900 PM CDT

* AT 826 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE   
THUNDERSTORMS FROM NEAR PINK TO JUST WEST OF WAYNE...MOVING 
EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BYARS...LEXINGTON...NOBLE...
  PURCELL...ROSEDALE...SLAUGHTERVILLE AND WAYNE

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH ARE 
LIKELY WITH SOME OF THESE THUNDERSTORMS.

A TORNADO WATCH ALSO REMAINS IN EFFECT. SEVERE THUNDERSTORMS CAN 
PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A 
STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED.

LAT...LON 3538 9714 3486 9765 3487 9694 3498 9694
          3499 9715

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI SEP 7 2001

THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG
THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE
WINDOW.  18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB.  SO
THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP.
CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND
ITS ASSOCIATED MID LEVEL COOLING.  CHANCES ARE A BIT MORE IFFY IN
THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE.  WITH
THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA
PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL
NORTHWEST ZONES.  WILL MENTION SEVERE IN THE ZONES AHEAD OF THE
FRONT.

THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW.  THERE MAY BE
SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE
AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF
TONIGHTS WAVE WILL ALLOW A RESPITE.  HOWEVER IT APPEARS THAT THE
FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE
BOUNDARIES IN THE NEIGHBORHOOD AS WELL.  SO AM CONCERNED THAT
BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW
AFTERNOON.

THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH
THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT
PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE
MOVES OUT OF THE AREA.  FARTHER DOWN THE LINE... NO CHANGES WILL BE
MADE TO THE EXTENDED.

...SPEG.
OKC   65  84  60  74 /  60  30  40  40
HBR   62  83  58  74 /  50  30  40  40
SPS   66  89  62  77 /  40  30  50  40
GAG   54  75  52  70 /  40  30  40  30
PNC   63  80  58  73 /  80  30  40  40
DUA   69  87  67  77 /  60  40  60  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 7, 7:00 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    1 N COYLE                 OK   .88 INCH HAIL
09/07/01   LOGAN                          ESTIMATED 65 MPH WINDS
                                          ALSO REPORTED. SPOTTER
                                          REPORT

0650 PM    11 W PERKINS              OK   .88 INCH HAIL
09/07/01   PAYNE                          ESTIMATED 65 MPH WINDS
                                          ALSO REPORTED. SPOTTER
                                          REPORT

KT
Local storm report, Sep 7, 7:13 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    MUSTANG                   OK   0.75 INCH HAIL
09/07/01   CANADIAN                       REPORTED BY THE PUBLIC

0704 PM    5 S GUTHRIE               OK   0.75 INCH HAIL
09/07/01   LOGAN                          AMATEUR RADIO SPOTTER

0710 PM    OKLAHOMA CITY             OK   0.75 INCH HAIL
09/07/01   OKLAHOMA                       AMATEUR RADIO SPOTTER

0717 PM    CHICKASHA                 OK   1.00 INCH HAIL
09/07/01   GRADY                          AMATEUR RADIO SPOTTER

JF
Local storm report, Sep 7, 7:39 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    OKLAHOMA CITY             OK   1.00 INCH HAIL
09/07/01   OKLAHOMA                       REPORTED AT SW 24TH
                                          AND PORTLAND. AMATEUR
                                          RADIO REPORT

0733 PM    OKLAHOMA CITY             OK   .88 INCH HAIL
09/07/01   CLEVELAND                      REPORTED AT 134TH AND
                                          WESTERN. AMATEUR RADIO
                                          REPORT

0734 PM    OKLAHOMA CITY             OK   .88 INCH HAIL
09/07/01   CLEVELAND                      REPORTED AT 134TH AND
                                          PENN. AMATEUR RADIO
                                          REPORT

0734 PM    2 E MIDDLEBERG            OK   1.00 INCH HAIL
09/07/01   GRADY                          SPOTTER REPORT

0742 PM    NORMAN                    OK   1.00 INCH HAIL
09/07/01   CLEVELAND                      REPORTED AT 36TH AND
                                          TECUMSEH.

0745 PM    NORMAN                    OK   1.00 INCH HAIL
09/07/01   CLEVELAND                      FALLING AT NWS NORMAN
                                          OFFICE

0746 PM    MOORE                     OK   0.88 INCH HAIL
09/07/01   CLEVELAND                      REPORTED AT 12TH AND
                                          BRYANT. MEDIA REPORT

0750 PM    NORMAN                    OK   1.75 INCH HAIL
09/07/01   CLEVELAND                      REPORTED AT MAIN AND
                                          BERRY. PUBLIC REPORT

KT
Local storm report, Sep 7, 7:57 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    CUSHING                   OK   .75 INCH HAIL
09/07/01   PAYNE                          PUBLIC REPORT

KT
Local storm report, Sep 7, 8:02 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    1 N GOLDSBY               OK   .88 INCH HAIL
09/07/01   MCCLAIN                        SPOTTER REPORT

KT
Local storm report, Sep 7, 8:17 PM CDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    4 S MCLOUD                OK   .75 INCH HAIL
09/07/01   POTTAWATOMIE                   PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:19 PM CDTSevere Thunderstorm WarningOUNPayne41 min
Sep 7, 7:23 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma67 min
Sep 7, 7:27 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain63 min
Sep 7, 7:58 PM CDTSevere Thunderstorm WarningOUNPottawatomie47 min
Sep 7, 8:06 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens39 min
Sep 7, 8:30 PM CDTSevere Thunderstorm WarningOUNLincoln30 min
Sep 7, 8:42 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
Sep 7, 8:44 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole61 min
Sep 7, 9:00 PM CDTSevere Thunderstorm WarningOUNMcClain30 min
Sep 7, 9:03 PM CDTSevere Thunderstorm WarningOUNJefferson32 min
Sep 7, 9:10 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc55 min
Sep 7, 9:28 PM CDTSevere Thunderstorm WarningOUNHughes47 min
Sep 7, 9:40 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love50 min
Sep 7, 9:44 PM CDTSevere Thunderstorm WarningOUNSeminole31 min
Sep 7, 10:00 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc50 min
Sep 7, 10:40 PM CDTSevere Thunderstorm WarningOUNLove50 min
Sep 7, 10:46 PM CDTSevere Thunderstorm WarningOUNCoal44 min
Sep 7, 11:09 PM CDTSevere Thunderstorm WarningOUNMarshall51 min
Sep 8, 2:59 PM CDTSevere Thunderstorm WarningOUNAtoka46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.